Kentucky, 2002Flash Flood in Kentucky, December 19, 2002
December 19, 2002 · NWS PAH · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 19, 3:45 AM CST, 3 hours 15 minutes earlier.
Area forecast discussion, Dec 19, 3:45 AM CST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
345 AM CST THU DEC 19 2002
88D THIS MORNING SHOWED WDSPRD RAIN NOW COVERING ONLY W KY AND SW
IN...WITH THUNDER NOW NEARLY NONEXISTENT AS THE PCPN MOVED INTO MORE
STABLE AIR. IR SATL W/ RUC40 OVERLAY SHOWED THE QUASISTATIONARY PART OF THE
COLD FRONT IN AR WAS BEGINNING TO MOVE E AS SRN PLAINS TROF
CONTINUED TO DIG EWD.
MODELS IN FAIRLY GOOD AGREEMENT IN THEIR DEPICTION AS LARGE UPPER
LOW OVER THE UPPER MIDWEST PROGRESSES SLOWLY EWD. MEANWHILE...THE
SRN PLAINS TROF EMBEDDED IN THE FLOW IS PROGGED TO LIFT NEWD AWAY FROM
THE FCST AREA EARLY FRI. MODELS DEVELOP A SFC WAVE ALONG THE SFC
COLD FRONT...AND THE FEATURE WILL MOVE NEWD ACROSS WKY THIS AFTN.
THIS SHOULD ENHANCE CONVECTION OVER PRIMARILY WKY...MAINLY INCLUDING
THE LBL AND PENNYRILE REGIONS. IT APPEARS THAT QPF VALUES MAY
APPROACH BUT NOT EXCEED GUIDANCE VALUES IN THAT AREA...THUS FFA
WONT BE ISSUED. HOWEVER...JUST LIKE YESTERDAYS RAINS THERE IS
LIKELY TO BE SOME NUISANCE FLOODING. TSTM ACTIVITY SHOULD REMAIN
MAINLY EAST OF THE MS RIVER THIS AFTN WHERE HIGHER THETA-E AIR WILL
BE. SOME PCPN COULD LINGER IN THE ERN THIRD OF THE AREA THU
EVE...WILL INCLUDE A SMALL CHANCE THERE.
ANOTHER IMPULSE AND WEAK COLD FRONT MOVES THROUGH FOR SAT...OFFERING
A CHANCE OF SHOWERS. THE NEXT CHANCE OF PCPN IS ON TUE OF NEXT
WEEK...WHERE ISENTROPIC LIFT AHEAD OF A SRN STREAM UPPER LOW SETS
UP. AT THIS POINT...ENOUGH COLD AIR COULD BE IN PLACE AT THE SFC TO
CREATE SNOW...ENOUGH TO MENTION IT ALONG W/ RAIN FOR MAINLY THE
SOUTH PART OF THE FCST AREA. THE SYSTEM COULD MOVE OUT QUICKLY
ENOUGH TO GIVE US SUNSHINE FOR CHRISTMAS DAY.
GUIDANCE NUMBERS IN FAIR AGREEMENT...MAV SEEMS TO HAVE THE BEST
HANDLE ON CURRENT CONDITIONS HOWEVER.
.PAH...NONE.
DB
Hazardous weather outlook, Dec 19, 5:30 AM CST, 1 hour 30 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-201100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
530 AM CST THU DEC 19 2002
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.
...SLIGHT RISK OF SEVERE WEATHER TODAY FOR THE SOUTHEAST PART OF
WESTERN KENTUCKY...
...HEAVY RAINFALL MAY LEAD TO LOCALIZED FLOODING...
.DAY ONE...TODAY...
AN UPPER LEVEL IMPULSE WILL MOVE OUT OF TEXAS. MEANWHILE...A
SURFACE LOW PRESSURE AREA IS EXPECTED TO MOVE NORTHEAST ACROSS
WESTERN KENTUCKY ALONG A COLD FRONT. GENERAL THUNDERSTORM ACTIVITY
CAN BE EXPECTED MAINLY EAST OF THE MISSISSIPPI RIVER TODAY. STRONG
WIND SHEAR ALOFT...MODEST INSTABILITY...AND PLENTY OF MOISTURE MAY
PROVIDE THE RIGHT CONDITIONS FOR ISOLATED SEVERE STORM DEVELOPMENT
ACROSS THE SOUTHEAST CORNER OF THE QUAD STATE AREA.
ABUNDANT AVAILABLE MOISTURE AND SLOW INITIAL MOVEMENT OF THE FRONT
WILL ENCOURAGE HEAVY RAINFALL WITH MANY OF THE STORMS TODAY. THIS
COULD RESULT IN SOME LOCALIZED FLOODING.
.DAYS TWO THROUGH SEVEN...
THERE IS A CHANCE OF RAIN OR SNOW ON CHRISTMAS EVE...HOWEVER IT IS
TOO EARLY TO DETERMINE THE POTENTIAL FOR MEASURABLE SNOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED TODAY ACROSS MAINLY THE
PENNYRILE REGION OF KENTUCKY.
DB
Flash Flood, Calloway
- When
- December 19, 7:00 AM CST to 9:00 AM CST
- Where
- Calloway County, 3 mi N of Murray
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.621, -88.272 (the zone’s center; the record gives no point)
Creeks rose out of their banks. About 4 miles north of Murray, a creek threatened to overflow across U.S. Highway 641.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Mississippi, December 19 to 24, 2002$1.1 million · F2 · 11 events
- Heavy Snow and High Wind in California, December 19 to 20, 20021 death · 69 kt wind · 5 events
- Storm Surge and Flooding in California, December 19 to 20, 2002$500,000 · 8 events
- High Wind in Washington, December 19, 2002$380,000 · 56 kt wind · 1 event
- Flash Flooding and Flood in Mississippi, December 19, 2002$36,000 · 5 events
- Flash Flooding and Flooding in Tennessee, December 19, 2002$27,000 · 9 events
- Flash Flooding and Flooding in Kentucky, December 19 to 20, 2002$20,000 · 12 events
- Damaging Wind in Louisiana, December 19, 20021 injured · $20,000 · 1 event
- Damaging Wind in Alabama, December 19, 2002$20,000 · 50 kt wind · 1 event
- Winter Storm in California, December 19 to 21, 200211 events
- Flash Flooding and Flooding in Tennessee, December 19, 20027 events
- Heavy Rain in North Carolina, December 19 to 20, 20027 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5325522.